Second Workshop: Strengthening Legal Frameworks for Equitable and Sustainable Carbon Credit Implementation

THURSDAY, JULY 3 2025 | VIA ZOOM

9:00 to 11:30 AM (Azerbaijan (Central Asia)) | 1:00 to 3:30 PM (Manila (Southeast Asia)) | 5:00 to 7:30 PM (Fiji (Pacific)





Workshop Objectives

Carbon markets are increasingly being recognized as a pivotal mechanism to mobilize finance to drive innovative solutions to increase resilience and economic growth for emerging economies and developing countries. Public sector finance alone is insufficient to close the massive finance gap, making private sector capital essential. If properly functioning, these markets can play an important role in incentivizing projects that reduce greenhouse gas emissions cost-effectively, as well as provide other benefits such as improved air and water quality, increased energy access, enhanced agricultural practices, nature restoration and job creation and community development.

In December 2024, ADB's Office of the General Counsel, through its Law & Policy Reform Program (LPR Program), held an in-person workshop in Singapore on high-integrity carbon markets. The workshop (ADB Workshop on Policy Architecture for High Integrity Carbon Markets under the Paris Agreement), which brought together policymakers from ADB developing member countries (DMCs), market standards experts, project developers, and other key stakeholders, allowed attendees to share insights on and explore strategies for implementing carbon markets under Article 6 of the Paris Agreement and within the voluntary carbon market (VCM) framework, with a view to helping policymakers leverage available opportunities to cultivate strategies and the necessary policy, legal and regulatory frameworks required to operationalize carbon markets domestically and internationally.

Following the success of the workshop, the ADB LPR Program, in collaboration with the ADB Institute, has developed this 3-part webinar series for all participants interested in a deep dive on specific topics and emerging issues within the carbon markets framework. The first workshop, entitled "Interplay between Article 6 and Voluntary Carbon Markets", was held via Zoom last 28-29 May 2025, and was designed to equip policymakers and other public sector stakeholders with the knowledge and practical tools needed to understand the purpose and context of existing carbon markets, with a view to enabling the effective consideration of carbon market strategies vis-à-vis domestic requirements.

The second workshop, entitled "Strengthening Legal Frameworks for Equitable and Sustainable Carbon Credit Implementation", will focus on discussions relating to the knowledge and practical tools needed to develop or strengthen national legal frameworks that ensure carbon market activities uphold social and environmental safeguards, respect indigenous and community rights (through free, prior, and informed consent (FPIC)), and deliver fair and transparent benefit sharing.

This second workshop aims to provide participants with the knowledge to enable:

- 1. the establishment of benefit sharing mechanisms that are inclusive, transparent, and legally enforceable, ensuring that project benefits are equitably distributed among affected communities;
- 2. the design and monitoring of safeguards frameworks that prevent harm to people and the environment, using examples and tools from recognized international and national systems;
- 3. the effective implementation of FPIC in practice, recognizing the legal obligations and operational steps for obtaining said consent of Indigenous Peoples and local communities; and
- 4. the development of reform roadmaps that are tailored to the relevant country context, including timelines, responsible institutions, and technical support needs for legislative or regulatory improvements.

Second Workshop: Strengthening Legal Frameworks for Equitable and Sustainable Carbon Credit Implementation

THURSDAY, JULY 3 2025 | VIA ZOOM

9:00 to 11:30 AM (Azerbaijan (Central Asia)) | 1:00 to 3:30 PM (Manila (Southeast Asia)) | 5:00 to 7:30 PM (Fiji (Pacific))





Workshop Agenda 3 July 2025 (Thursday)

Moderators

- Mr. Daniele Quaggiotto, Principal Counsel, ADB
- Ms. Belinda Ellington, Senior Carbon Markets Legal and Policy Expert, ADB / Ellington Resolution Ltd. and Senior Advisor, IETA Secretariat

9:00 am - 9:05 am (Central Asia/GMT+4) 1:00 pm - 1:05 pm (Southeast Asia/GMT+8) 5:00 pm - 5:05 pm (Pacific/GMT+12)

Opening Remarks (5 minutes)

 Mr. Byungsik Jung, Deputy Dean (Capacity Building & Training and Special Activities) ADB Institute

9:05 am - 9:35 am (Central Asia/GMT+4) 1:05 pm - 1:35 pm (Southeast Asia/GMT+8) 5:05 pm - 5:35 pm (Pacific/GMT+12)

Introduction to Key Concepts (30 minutes)

An introductory discussion on key concepts (such as benefit sharing, safeguards, FPIC) and high quality/integrity carbon credits and investments. This session will also dive into best practice examples, applicable mechanisms and general requirements to promote transparency and accountability in implementation and monitoring, as well as examine cases of breach.

Presenter

 Ms. Belinda Ellington, Senior Carbon Markets Legal and Policy Expert, ADB / Ellington Resolution Ltd and Senior Advisor, IETA Secretariat

9:35 am - 10:00 am (Central Asia/GMT+4) 1:35 pm - 2:00 pm (Southeast Asia/GMT+8) 5:35 pm - 6:00 pm (Pacific/GMT+12) Case Study: The Indonesia perspective – Incorporating inclusivity, safeguards, and benefit sharing into projects (25 minutes)

This part will dive into an Indonesian government-owned entity's experience with the integration of safeguards and stakeholder engagement requirements, as well as just and equitable considerations, into its crediting procedures. In addition, the discussion will also cover insights on: i) how crediting bodies can support and/or complement state-sanctioned or state-supported crediting mechanisms to ensure safeguards, stakeholder, and equitable

Second Workshop: Strengthening Legal Frameworks for Equitable and Sustainable Carbon Credit Implementation



THURSDAY, JULY 3 2025 | VIA ZOOM
9:00 to 11:30 AM (Azerbaijan (Central Asia)) | 1:00 to 3:30 PM (Manila (Southeast Asia)) | 5:00 to 7:30 PM (Fiji (Pacific))





	considerations are properly addressed; ii) examples of benefit sharing; and iii) other key considerations for policymakers (including, but not limited to, FPIC).
	Presenters • Ms. Kamia Handayani, Executive Vice President – Energy Transition and Sustainability, PT PLN (Persero), Indonesia
10:00 am – 10:05 am (Central Asia/GMT+4) 2:00 pm – 2:05 pm (Southeast Asia/GMT+8) 6:00 pm – 6:05 pm (Pacific/GMT+12)	BREAK
10:05 am – 10:30 am (Central Asia/GMT+4) 2:05 pm – 2:30 pm (Southeast Asia/GMT+8) 6:05 pm – 7:30 pm (Pacific/GMT+12)	Lessons from Fiji: Integrating considerations from Fijian land legislation into carbon markets development (25 minutes)
, , ,	This session will cover the intersection of Fijian land legislation and carbon markets and will dive into the ways by which land law considerations may be effectively integrated into domestic carbon markets frameworks.
	Presenters • <u>Ms. Seini Tinaikoro</u> , Associate, Siwatibau and Sloan
10:30 am – 10:50 am (Central Asia/GMT+4) 2:30 pm – 2:50 pm (Southeast Asia/GMT+8)	Crediting agencies: opportunities for state collaboration and intersecting interests (20 minutes)
6:30 pm – 6:50 pm (Pacific/GMT+12)	This part will dive into opportunities for cooperation between independent crediting agencies, government offices and regulators, including a discussion on how independent crediting bodies integrate safeguards, stakeholder engagement, benefit sharing, and FPIC considerations into working methodologies.
	Presenter • Mr. Win Sim Tan, Regional Representative, Asia and the Pacific, Verra
10:50 am - 11:10 am (Central Asia/GMT+4)	Legal and Policy Frameworks (20 minutes)
2:50 pm – 3:10 pm (Southeast Asia/GMT+8) 6:50 pm – 7:10 pm (Pacific/GMT+12)	This session will look at models for integrating safeguards, stakeholder engagement, benefit sharing, and FPIC into policies, guidelines, and legal frameworks.

Second Workshop: Strengthening Legal Frameworks for Equitable and Sustainable Carbon Credit Implementation



THURSDAY, JULY 3 2025 | VIA ZOOM
9:00 to 11:30 AM (Azerbaijan (Central Asia)) | 1:00 to 3:30 PM (Manila (Southeast Asia)) | 5:00 to 7:30 PM (Fiji (Pacific))





	Ms. Belinda Ellington, Senior Carbon Markets Legal and Policy Expert, ADB / Ellington Resolution Ltd and Senior Advisor, IETA Secretariat
11:10 am – 11:25 am (Central Asia/GMT+4) 3:10 pm – 3:25 pm (Southeast Asia/GMT+8) 7:10 pm – 7:25 pm (Pacific/GMT+12)	Q&A (15 minutes)
11:25 am – 11:30 am (Central Asia/GMT+4) 3:25 pm – 3:30 pm (Southeast Asia/GMT+8) 7:25 pm – 7:30 pm (Pacific/GMT+12)	Wrap-up / Housekeeping reminders (5 minutes) • Mr. Daniele Quaggiotto, Principal Counsel, ADB